A Staph Meeting

Shares

I have been wearing a Minimed insulin pump for about 9 years now (the Paradigm 522 at the moment), mostly without problems. But I’ve noticed that in the past year or so, my body has not been reacting in the same ways it used to. I’ve been getting a lot more hematomas — pockets of blood pooling between my insertion sites.  Those are fun. Everyone loves blood pockets — especially on their stomachs.

Today, though, I have a new problem. Despite just eating a salad, my blood sugar soared on Sunday afternoon. Fearing a site issue, I changed my infusion set. Then yesterday I noticed that I had a large, tender lump underneath my skin where the site had been. It wasn’t visibly red, and it wasn’t hot. But I could feel it, and it hurt.

Subcutaneous skin infections are one of the less sexy aspects of being a diabetic (as opposed to, say, wearing a pump to begin with, or covering your body in pieces of linty adhesive). I guess I knew this already, but it really hit home yesterday when I was having lunch with a friend of mine who’s in med school, and I made him feel my lump while we were waiting in line to order.

“Touch it,” I said, pulling up my shirt. “Isn’t that weird?”

“Uh, yes,” he said.”Is there any pus?”

“What can I get you?” asked the woman behind the counter.

I decided to give my lump a day and see what happens — with the understanding, of course, that it if did get red or hot (or, heaven forbid, start to streak) I would go to a doctor. I figured that when I woke up this morning, I would have one of two things: a smaller lump, or an obvious infection.

Unfortunately, I have neither. My lump is still where it was yesterday, roughly the same size. It might be a little less painful, but I don’t know whether to attribute that to actual healing, or to the fact that I wasn’t poking at it while asleep. In any case, I did some research and have determined that it is either a late-developing hematoma, or an infection, maybe staph. You know what the only thing less sexy than a blood lump is? Staphylococcus. And you know what’s annoying about hematomas? If you don’t get the blood out, they can lead to an infection.

Here’s more information from Diabetes Forecast on gross things that can happen when your insertion site goes bad.

I’m going to go dip my hands in rubbing alcohol and then stare at my stomach in the mirror for a while. Stay tuned.

9
Leave a Reply

avatar
3000
9 Comment threads
0 Thread replies
0 Followers
 
Most reacted comment
Hottest comment thread
9 Comment authors
Angie S.Andrea KursbanEvaCatherineWarren Recent comment authors
  Subscribe  
newest oldest most voted
Notify of
Angie S.
Angie S.

I am having the same problem. I have had diabetes for 35 years. Never any problems when I used needles. Had the pump for about ten years. First nine years were great, but lately, I am having the same problem. I haven’t changed my ‘technique’ at all, so this seems so weird. I use alcohol swabs to clean the site before use. I am on the minimed pump and use their supplies. I suppose this started about four months ago. It seems like every other insertion gets infected. The bad thing about antibiotics, is that whatever you took before, will… Read more »

Andrea Kursban
Andrea Kursban

I have only been on the omnipod pump for 6 months butabout 5 days ago my bs soared to over 400 with no explanation. I checked infusion site and soon realized it was not absorbing insulin and my stomach around site was swollen. I removed the pod/needle and have a huge red swollen, hot lump on my belly. I called my endo and she put me on antibiotic. Its still painful and swollen 5 days later. I think I am going to have to have surgery to correct. Ugh!! I have had diabetes for 36 years and (until 6 months… Read more »

Eva
Eva

Hi
3 days ago my pump site became red and sore.  I changed the site cleaned the area and applied antibiotic ointment.  By the next day, my whole hip is swollen, red, and soooo painful.  Went to doctor, I am on 2 different antibiotics.  I go back in 3 days.  Ive been a diabetic for 40 years! I’ve been on an insulin pump for 15 years.  Never experienced anything like this!! A Staph infection is ugly and not sexy!!

Catherine
Catherine

Hi all — 

An update: if you are experiencing similar problems (painful swelling, redness, warmth, etc, that goes beyond normal mild irritation), call your doctor immediately. It can be the sign of a serious infection and may require antibiotics. In fact, when I mentioned my experience to my own doctor shortly after this post, she was extremely concerned and said I was lucky it had gone away on its own. 

Also, this is probably obvious, but be sure to swab down your insertion area with an alcohol wipe before you insert the needle.  

Warren
Warren

I’d also like any updates about this problem.  I have experienced these lumps 4 times in the past 3 months.  Each time 2 or 3 days after removing the infusion set the area has become red and hot, obviously infected, and slowly heals over a period of 2 or 3 additional days.  Apparently the insulin is not being absorbed and pools until I remove the infusion set.  My question is……what’s causing it now after 4 years of good results with a pump?  

Vanessa Kemp
Vanessa Kemp

How do I get updated on what happened?  My son is experiencing the same thing.

chris
chris

my son has the same thing. He had to have the one in his stomach cut out now he has one in his buttocks. YEAH!!!

John
John

How did it go? My wife is experiencing the same thing, plus she’s 34 weeks pregnant.

Jessica Apple

I’m staying tuned!  Hope it heals and that the staph meeting is canceled.

Copyright © 2009-2018 Diabetes Media Foundation, All Rights Reserved.
ASweetLife™ is a trademark of the Diabetes Media Foundation, All Rights Reserved.